What Are the Dangers of Taking Excedrin Every Day?

Save

Excedrin is a common over-the-counter NSAID (non-steroidal anti-inflammatory drug) for relief of pain associated with mild to migraine headaches, menstrual cramps, toothaches, arthritis, colds and/or nasal congestion. Excedrin may also be used for other conditions as prescribed by a doctor. However, consuming Excedrin every day may have some risks. You should always read and follow the directions. Consult a doctor before taking or administering this medication, if you have any questions or concerns.

Ingredients

  • Excedrin consist of acetaminophen, caffeine and aspirin. Acetaminophen is a commonly used medication found in many over-the-counter pain relief and fever reduction medications. Acetaminophen is a member of a family of drugs called analgesics that relieve pain and antipyretics that reduce fever. Caffeine is a central nervous system stimulant. It relaxes muscle spasms in blood vessels for better blood flow. Aspirin is a member of the family of drugs called salicylates. Aspirin diminishes substances in the body that cause pain, fever and inflammation.

Precautions for Children

  • Children and teens should not take Excedrin if they have fever, especially if they are also experiencing flu symptoms or chicken pox. Since Excedrin contains aspirin it can cause a serious or even fatal condition called Reyes Syndrome in children and teens. Aspirin may be damaging to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Ingredients in Excedrin are present in breast milk and may harm a baby. Parents should always read warning labels and directions on all medications.

Warnings

  • Since Excedrin is a NSAID (non-steroidal anti-inflammatory drug) that contains aspirin, there can be serious allergic reactions to aspirin, such as hives, asthma (wheezing), shock and facial swelling. Aspirin may cause severe stomach bleeding. The risks are higher for those age 60 or older, those who have had ulcers or bleeding in the stomach, those who take a blood thinner or steroid drug, those who take other NSAID drugs, (prescription or non-prescription), those who consume more than three alcoholic beverages a day and those who take more of Excedrin and/or for longer periods than directed.

    Acetaminophen can cause severe liver damage if you take more than the daily maximum amount of two tablets within a 24 hour period, take it with other drugs containing acetaminophen or consume more than three alcoholic beverages a day while using Excedrin.

    Avoid taking products containing caffeine while taking Excedrin, which can increase the side effects of caffeine.

Side Effects

  • Less severe side effects include upset stomach, heartburn, nervousness and insomnia. More severe side effects include severe nausea, vomiting or stomach pain; redness or swelling; low grade fever along with nausea, stomach pain, loss of appetite, dark urine, clay colored stools, and jaundice (yellowing of skin); coughing up blood or vomit that resembles coffee grounds; weakness or fainting; black, bloody, or tarry stools; fever lasting more than 3 days; pain lasting longer than 10 days or hearing problems and/or ringing in the ears. This is not an inclusive list of side effects and others may occur.

The Dangers of Taking Excedrin Every Day

  • The warnings and precautions associated with the use of Excedrin confirm that the ingredients contained in Excedrin can have a serious impact on health.The dangers of taking Excedrin every day are obvious, especially if other ailments are present, or other medications containing the same ingredients are taken simultaneously. According to The American College of Gastroenterology, the second major cause of ulcers is due to irritation of the stomach from regular consumption of NSAIDS. Long-term use of aspirin can lead to internal bleeding, stomach ulcers, kidney dysfunction and death.

References

  • Photo Credit Drug Research image by JJAVA from Fotolia.com
Promoted By Zergnet

You May Also Like

  • How Much Tylenol Can You Take Safely?

    Tylenol is manufactured by McNeil Laboratories, which is one of the largest health-care companies in America. The Tylenol brand family of products...

  • Side Effects of Excedrin

    Excedrin is a popular over-the-counter pain reliever used to treat headaches (including sinus and tension headaches) and migraine headaches. The medicine was...

  • How Much Tylenol Can You Take in One Day?

    Tylenol is a pain reliever that is sold in pharmacy and convenience stores. It is available without a prescription. Tylenol is the...

  • What Are the Causes of Loose Stools?

    Diarrhea or loose, watery stools can be caused by a host of factors. Diarrhea, which comes from the Greek word "diarrhoia," which...

  • Side Effects of Miralax

    MiraLAX (polyethylene glycol 3350) is a laxative solution used to soften stools and ease constipation. According to the MiraLAX website, it works...

  • Is it OK to Mix Clarin & Tylenol Sinus Day Med?

    Sinus disease affects between 30 million and 35 million Americans, according to The Centers for Chronic Nasal and Sinus Dysfunction. One of...

  • Is Tylenol Bad for the Kidneys?

    Tylenol is an analgesic (pain reliever) commonly used by people who cannot use aspirin or ibuprofen. The generic name for Tylenol is...

  • How to Use Senokot

    Senokot is a stimulant laxative used to treat constipation. It irritates the bowel tissues in order to stimulate movement of the bowels....

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!